Do I keep giving H her medication?

Discussion in 'Middle - later stages of dementia' started by helenemartin, May 9, 2015.

  1. helenemartin

    helenemartin Registered User

    Mar 6, 2008
    9
    stamford,lincs
    My Wife H is in the later stages of Alz’s. She has lost the ability to speak, recognises me or others around her. Spends most of her time sleeping and when awake is very vacant. Has no mobility. Has issues with food and drink. All very bleak for H. I have been reading on here about others who have noticed a difference with there loved ones, when the medication has been stopped. I have alway fought against this, just in case! Am I being selfish in the hope of stopping her med’s she will return in some form to me? As things stand at the moment, H is on the surface a shell of the person I once knew. I know she would have no wish to live what ever time she has remaining as she is at the moment. Any help or advice on this would be welcomed.
     
  2. Hi,

    this is a conversation to have with her CPN or consultant, and any other involved family members. The consultant will ask for clear reasons why stopping it may be in her best interests. No one can predict the effect of stopping her medication.

    For my Mum I was concerned that the medication (galantamine) was holding her in a stage of her disease that was highly distressing for her...she was 12 years into her alzheimer's, had no rational powers of reasoning but still distressed that she was not ok. I discussed it at length with her dementia team and I gradually reduced and stopped her alzheimer's medication.

    However, it became immediately clear that the medication had been giving her a quality of life that was valuable. Without it, her cognitive functioning and her ability to communicate was even worse, which was even more frustrating for her. We restarted it within a fortnight and she returned to her previous level. I am glad that we tried her without it, as we could know for certain that it was still helping her and in what way.

    An exact repeat of this occurred a year later with her anxiety medication (citalopram)...surprisingly, it also had a positive effect on her cognitive functioning and her communication. We also restarted it as it was clearly benefitting her.

    In the light of this information, I am devastated that my dad's medication (galantamine) was stopped suddenly by a new consultant when he started to deteriorate, in favour of memantine. I think the sudden change almost certainly added to his deterioration and his distress. Wherever possible, medication changes need to be made one at a time with no other adjustments in circumstances in order to evaluate the effects of the change.

    In conclusion, I would suggest speaking with your wife's consultant about a 10 day trial of reducing/ stopping it and seeing if it brings about any changes in her. I really doubt that you would see any positive benefit of her being off it, but there is no point in persuading her to take it every day if it is not doing her any obvious good. As long as the consultant is clear that any action (or inaction) is in her best interests I think it is entirely reasonable to try and see.

    I am so sorry you are in this situation.

    With warmest wishes,

    Daze
     
  3. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,969
    Suffolk
    Daze, a change to Memantine should not be sudden. There should be a starter lack which will allow 5mg for a week, 10 mg, then 15 mg for a week each before reaching the stable dose of 20mg. Coming off them is a reverse process. Any adverse affects should be exported immediately.

    It is said that donepezil and Memantine do not work in the very late stages, which is where OH is. ( he has Alzheimer's and vascular ). Accordingly, the donepezil has been stopped and the Memantine dose is dropping. The consultant said there might be an increase in numbers of TIAs. There certainly has been an increase, but it started before any of the drugs stopped!
    That's dementia for you!o
     
  4. It was a gradual start to memantine, but it was the taking him off the galantamine (which I suspect was doing him more good than it seemed at the time) which bothered me. Mum's experience was enlightening.

    Medication changes do need to be gradual and also need very close observation which my Dad certainly didn't have because, against my better judgement and because of a lot of persuasion, he was admitted to an 'observation unit' (aka neglection unit). There he sustained significant head injuries, courtesy of other residents and the staff spent their time in the office with no idea of what they were supposed to be monitoring him for. I won't go into it any further, but it was certainly not the best environment for monitoring drug changes.
     
  5. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,550
    Kent
    I would never make any changes in medication for myself or another without medical advice.

    Go to your GP, discuss your anxieties and feelings and take it from there.
     
  6. helenemartin

    helenemartin Registered User

    Mar 6, 2008
    9
    stamford,lincs
    Hi all.
    Thanks for your replies. Of course I would never stop any medication without consulting our GP, [we haven’t seen a consultant in years] It was just a thought after reading through some mail on here. Have to try a grasp what hope there is,however desperate it may seem.
    Thanks again and should I have any info’ on this subject I shall post here.
    Best wishes to you all
    H+M
     
  7. Wendy C

    Wendy C Registered User

    Jan 29, 2012
    121
    West Midlands
    Hi. My Mom has been on medication for about 6/7. She is in the late stages of altzheimers and has been in a home since last September. Mom was taken off her medication 3 weeks ago as doctor and myself felt it was not doing anything. Carers are saying it may be a coincidence, but Mom is a different person. She used to sleep all the time, did not even know we were there. An example. I went this morning and she held my hand which was cold. She shook as though she was cold and went brr and rubbed my hand. I am sure she recognise us and keeps leaning forward for a kiss. As i say 3 weeks ago she was not aware of anything and it may be a coincidence Its lovely visiting at the moment i feel I have my Mom back slightly. Good luck with your decision.
     
  8. 99purdy

    99purdy Registered User

    Oct 31, 2014
    129
    Hi everybody, just wanted to add my observations. Dad was admitted suddenly to hospital then EMI unit. He was very aggressive, but was not given any medication. About 9 months ago, after a very nasty incident, he was prescribed Memantine, gradually building up dosage. He changed completely, and not for the better. He was unsteady, still nasty, took to his bed and hardly ate. He then contracted a life threatening infection, in fact we were told that this was it. The hospital stopped all medication. Surprise surprise after a week he started to recover, was sent back to the EMI unit. He had to learn how to walk etc. Myself, Consultant, nursing staff all agreed to leave him off Memantine. He can still be nasty but is far better without Memantine. Apparently nursing staff have said that certain medications seen more damaging to some patients. Obviously I am not medically qualified and would not go against medical advice, however, you know your relative the best and with all the best intentions not all medication suits everybody the same. From my own experience you sometimes have to go with your own observations/knowledge of your own relative. For myself, thank goodness, everybody agreed with my comments and Dad now has a better quality of life, drug free!! X
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.